Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 41, NWS El Paso, TX

May 3, 2011Grant County, Hidalgo County, Luna County, New Mexico

NWS El Paso, TX issued this red flag warning at May 3, 2011, 6:59 AM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It took effect at May 3, 2011, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2011, 6:59 AM MDT (12:59 UTC)
In effect from
May 3, 2011, 11:00 AM MDT
Expired
May 3, 2011, 6:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WWUS84 KEPZ 031259
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
659 AM MDT TUE MAY 3 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER THE BOOTHEEL OF
NEW MEXICO TODAY...

.A STRONG AREA OF HIGH PRESSURE WILL SINK SOUTHWARD INTO TEXAS
THIS AFTERNOON. MEANWHILE WARM TEMPERATURES OVER ARIZONA WILL
RESULT IN LOWER PRESSURE TO THE WEST. BETWEEN THE TWO...A STRONG
PRESSURE GRADIENT WILL SET UP CLOSE TO THE ARIZONA-NEW MEXICO
BORDER...RESULTING IN GUSTY WEST TO SOUTHWEST WINDS OVER PORTIONS
OF FAR SOUTHWEST NEW MEXICO.  MEANWHILE...A VERY DRY AIRMASS WILL
RESULT IN AFTERNOON RELATIVE HUMIDITY VALUES IN THE SINGLE
DIGITS.

NMZ111-040000-
/O.NEW.KEPZ.FW.W.0041.110503T1700Z-110504T0000Z/
SOUTHWEST DESERTS AND LOWLANDS-
659 AM MDT TUE MAY 3 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR WESTERN PORTIONS
OF FIRE WEATHER ZONE 111...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM MDT THIS EVENING. 

* AFFECTED AREA...HIDALGO COUNTY/BOOTHEEL PORTION OF NM FIRE
  WEATHER ZONE 111.

* WIND...20 TO 25 MPH AT THE 20-FOOT LEVEL WITH GUSTS 35 TO 40
  MPH. HIGHEST ALONG WEST-FACING MOUNTAIN SLOPES AND OTHER TERRAIN
  FAVORED AREAS.

* HUMIDITY...5 TO 8 PERCENT DURING THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

HARDIMAN
1 follow-up statement
278 
WWUS84 KEPZ 031536 CCA
RFWEPZ

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
929 AM MDT TUE MAY 3 2011

CORRECTED FOR EXPECTED WIND DIRECTION.

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER THE BOOTHEEL OF
NEW MEXICO TODAY...

.A STRONG AREA OF HIGH PRESSURE WILL SINK SOUTHWARD INTO TEXAS
THIS AFTERNOON. MEANWHILE WARM TEMPERATURES OVER ARIZONA WILL
RESULT IN LOWER PRESSURE TO THE WEST. BETWEEN THE TWO...A STRONG
PRESSURE GRADIENT WILL SET UP CLOSE TO THE ARIZONA-NEW MEXICO
BORDER...RESULTING IN GUSTY EAST TO SOUTHEAST WINDS OVER PORTIONS
OF FAR SOUTHWESTERN NEW MEXICO. MEANWHILE...A VERY DRY AIRMASS
WILL RESULT IN AFTERNOON RELATIVE HUMIDITY VALUES IN THE SINGLE
DIGITS.

NMZ111-040000-
/O.COR.KEPZ.FW.W.0041.110503T1700Z-110504T0000Z/
SOUTHWEST DESERTS AND LOWLANDS-
929 AM MDT TUE MAY 3 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR WESTERN PORTIONS
OF FIRE WEATHER ZONE 111...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM MDT THIS EVENING.

* AFFECTED AREA...HIDALGO COUNTY/BOOTHEEL PORTION OF NM FIRE
  WEATHER ZONE 111.

* WIND...EAST TO SOUTHEAST 20 TO 25 MPH AT THE 20-FOOT LEVEL WITH
  GUSTS 35 TO 40 MPH. HIGHEST ALONG WEST-FACING MOUNTAIN SLOPES
  AND OTHER TERRAIN FAVORED AREAS.

* HUMIDITY...5 TO 8 PERCENT DURING THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

HARDIMAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 3, 5:06 AM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 3, 5:06 AM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
506 AM MDT TUE MAY 3 2011

.SYNOPSIS...
STARTING TODAY WE WILL SEE A WARMING TREND. BY THE END OF THE WEEK
WE WILL SEE TEMPERATURES RUNNING ABOUT FIVE DEGREES ABOVE NORMAL.
BY THE FIRST PART OF NEXT WEEK WE WILL SEE A RETURN TO WINDY
CONDITIONS DURING THE AFTERNOONS. STILL NO SIGN OF ANY RAIN
THROUGH THE MIDDLE PART OF NEXT WEEK.

&&

.DISCUSSION...
WE'LL WE ARE FINALLY GETTING A RESPITE FROM THE WINDS...BUT NOT
FROM THE DRY WEATHER. I HAD HOPED WE WERE SEEING A PATTERN CHANGE
TO A LESS WINDY...MORE SUMMER LIKE PATTERN...BUT THE CURRENT
EXTENDED MODELS INDICATE THE WINDS WILL RETURN BY THE FIRST PART
OF NEXT WEEK. FOR TODAY WE WILL BE UNDER A WEAK NORTHWEST FLOW
ALOFT...WHILE AT THE SURFACE WE WILL CONTINUE TO SEE A WEAK
SOUTHEAST FLOW. THE SURFACE FLOW WILL CONTINUE TO SUPPRESS OUR
AFTERNOON HIGH TEMPERATURES A BIT. TODAY'S HIGHS WILL RUN AROUND
TEN DEGREES BELOW NORMAL. ON WEDNESDAY WE WILL SEE A WEAK LEE SIDE
TROUGH DEVELOP. THIS SYSTEM WON'T GIVE US ANY STRONG WINDS TO
SPEAK OF...BUT WHAT IT WILL DO IS SWING OUR SURFACE WINDS BACK
AROUND TO THE WEST WHICH WILL CONTINUE OUR NICE WARMING TREND.
HIGHS ON WEDNESDAY WILL RUN NEAR SEASONAL NORMALS. FOR THE END OF
THE WEEK WE WILL CONTINUE TO SEE DRY SUNNY WEATHER AS OUR HIGHS
CLIMB AROUND FIVE DEGREES ABOVE NORMAL.

FOR THE WEEKEND WE WILL SEE THE FIRST HINTS OF THE RETURN OF THE
WINDS ON SATURDAY. A WEAK LEE SIDE TROUGH WILL AGAIN DEVELOP AND
GIVE US SOME BREEZY CONDITIONS SATURDAY AFTERNOON. FOR SUNDAY AND
MONDAY OUR UPPER LEVEL FLOW WILL TURN MORE TO THE SOUTHWEST AS THE
EXTENDED MODELS INDICATE THAT A LONG WAVE TROUGH WILL BE MOVING
ACROSS THE WESTERN U.S. THIS WILL HELP BUMP OUR WINDS INTO THE
WINDY CATEGORY. BY NEXT TUESDAY THE MAIN TROUGH WILL BE SWINGING
THROUGH NORTHERN NEW MEXICO WHICH WILL KEEP US DRY BUT IT WILL
GIVE US SOME STRONG WINDS. WE WILL SEE IF THE MODELS STICK TO THIS
SOLUTION.

&&

.AVIATION...03/12-04/12
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. A WEAK NORTHWEST
FLOW ALOFT WILL KEEP OUR CEILINGS UNLIMITED AND OUR SURFACES WINDS
WEAK. SURFACE WINDS WILL BE FROM THE SOUTHEAST AT LESS THAN 15
KNOTS TODAY. SURFACE WINDS WILL RETURN TO THE WEST BY WEDNESDAY
AFTERNOON.

&&

.FIRE WEATHER...
STILL DRY...BUT AT LEAST NO STRONG WINDS THROUGH THE END OF THE
WEEK. THIS MORNING WE WILL SEE ONE MORE MORNING OF DECENT RH
RECOVERIES...BUT AFTER TODAY WE WILL RETURN TO OUR USUAL POOR
MORNING RH RECOVERIES. OUR AFTERNOON MIN RH'S WILL CONTINUE VERY
DRY. TODAY WE CAN EXPECT UPPER SINGLE DIGIT RH'S...BUT BY THE END
OF THE WEEK THOSE READINGS WILL HAVE SLIPPED TO THE MID TO LOWER
SINGLE DIGIT RH'S. WE'LL SEE THE RETURN OF BREEZY WIND CONDITIONS
ON SATURDAY AND THE MODEL INDICATE THAT SUNDAY THROUGH AT LEAST
TUESDAY OF NEXT WEEK WILL BE WINDY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  51  85  55  89 /   0   0   0   0   0
SIERRA BLANCA TX        71  48  83  49  87 /   0   0   0   0   0
LAS CRUCES              74  47  85  52  89 /   0   0   0   0   0
ALAMOGORDO              69  44  81  52  85 /   0   0   0   0   0
CLOUDCROFT              53  33  64  39  68 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   72  47  81  49  85 /   0   0   0   0   0
SILVER CITY             69  39  77  43  81 /   0   0   0   0   0
DEMING                  76  47  83  49  87 /   0   0   0   0   0
LORDSBURG               77  45  83  47  87 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE
Hazardous weather outlook, May 3, 5:06 AM MDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
506 AM MDT TUE MAY 3 2011

NMZ022>025-030>032-TXZ055-056-041115-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
506 AM MDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in New Mexico, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.